Rip Current, Coastal Bay
- When
- May 30, 1:00 PM EST
- Where
- Coastal Bay forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 30.238, -85.633 (the zone’s center; the record gives no point)
A 25 year old male was transported to the hospital and later died after being pulled from the water during the afternoon hours behind the Legacy by the Sea Resort, located near the 15000 block of Front Beach Road. Strong rip currents were in the area with single red flags flying.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A 25 year old male was transported to the hospital and later died after being pulled from the water during the afternoon hours behind the Legacy by the Sea Resort, located near the 15000 block of Front Beach Road. Strong rip currents were in the area with single red flags flying.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 30, 9:14 AM EST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1014 AM EDT Thu May 30 2013 .NEAR TERM [Through Tonight]... The large scale longwave remains highly amplified highlighted by a negatively tilted trough over Cntrl Conus and a ridge over Ern Conus and mid/upper troughing from Wrn Carib east across south FL/Bahamas. A weakness in this trough over the Bahamas continues to bring convection slowly NWWD towards our area. At surface, analysis continues to show high over Atlc with ridge axis extending WWD to off the Carolina coast then westward to East Texas. Low over Dakotas with cold front SWD into west TX. The upstream trough is forecast to shift ewd to IA/Ozarks by sundown developing a cutoff low over the Nrn Plains tonight then progress to upper MS Valley overnight pushing the cold front towards the MS Valley beginning a gradual destabilization of Gulf region. Little change is expected with surface ridge with humid SE flow persisting. The approaching Cntrl trough and moisture advecting NWWD from Bahamas will contribute to active scenario commencing this weekend. However through tonight, local area remains in deep layer ridging but with tight SE flow. All this has led to a gradual moistening of the lower levels over the past few days as reflected in scattered showers and thunderstorms developing along the inland moving sea breeze yesterday. We believe we will see similar development today. The NAM and SREF is more aggressive then the ECMWF and GFS. PoPs will be based on a blend of sea breeze climatology for a type 7 day (strong southeast flow) and local confidence and CAM guidance. We have continued the recent trend of going a degree or two above a guidance blend for max temps, and even more than that for the VLD area. Expect highs in the upper 80s coast to low 90s well inland. Winds should stay up enough to once again tonight preclude any fog formation, although if any place was to see it, it would be the Tallahassee metro area. Min temps will be 2-4 degrees above normal, generally ranging from the upper 60s north to the lower 70s for the coastal zones. There is a moderate risk for rip currents this afternon and this may be upgraded to hgih risk for walton county. && .SHORT TERM [Friday Through Saturday]... We are still only expecting generally subtle changes to both the Upper level and Lower level patterns over the course of the short term period, with weak ridging continuing aloft, with the surface high pressure system lingering to the east of the Carolinas. However, with the southeasterly flow persisting (albeit gradually weakening at the lower levels) deep layer moisture is expected to continue to increase. Precipitable water values in the forecast soundings may exceed 1.75 inches in many areas by the end of the day on Saturday, which should allow the Sea Breeze Front to become more efficient at producing mainly afternoon and evening showers and thunderstorms over the interior, and the nighttime Land Breeze to produce more convection over the Coastal Waters. Therefore, went above all available guidance for PoPs on both days (save the always extremely high SREF), with inland rain chances ranging from 20 to 40 percent on Friday, and 40 to 50 percent on Saturday. Despite the increase in PoPs, high and low temps are expected to remain a bit above climo, with highs ranging from the mid 80s along the coast to the lower 90s further inland. Low temps will range from the upper 60s, to the lower 70s from the interior to the coast. && .LONG TERM...UPDATED [Sunday through Thursday]... The large scale longwave pattern commences with ridging over Rockies and Wrn Plains, and troughing over Ern half of Conus with shortwave swinging around base. At the surface, high Wrn Atlc with ridge Ewd across Nrn Gulf region. Low over Wrn Carolinas with cold front swwd across SE AL and into Wrn Gulf. This places local area in warm moist sector. During the rest of the period, GFS has come into better agreement with ECMWF. Trough/shortwave will continue pushing Ewd with axis down Ern Gulf on Mon and offshore on Tues with upstream ridging building in. Cold front inches EWD but stalls, weakens and then washes out by early Tues with a likely wave developing along it. Drier air overspreads region from NW-SE beginning late Mon. Local area will show sct convection Sun night into Tues with maximum on Mon but weak deep layer shear and departing upper dynamics should limit any severe weather. Some impulses move move EWD across Conus thru rest of period acting to flatten upper ridge with GFS strongest with this energy. Surface ridge will retreat by midweek as a trough develops over east coast late wed into Thurs returning se flow to area pulling tropical moisture nwwd. Seasonable temperatures should occur throughout the period, with highs generally in the low 90s and lows in the mid- upper 60s. && .AVIATION...UPDATED [Through 12 UTC Friday] Isolated to scattered shower and thunderstorm development is expected once again this afternoon. However, coverage is not expected to be sufficient for tempo groups and convection was only mentioned in the vicinity of area terminals. After midnight, a persistence forecast looks good. winds a little too strong for more than patchy fog. However expecting MVFR CIGS all sites after 09z (latest to develop KECP) and IFR expected at KVLD. Elsewhere, IFR likely around sunrise at KDHN and KTLH. && .MARINE...UPDATED. Mid morning buoy data continue to show exercise caution, borderline advisory level winds and seas well offshore. Like 24hrs ago this persistent pattern should lead to a decrease in both by midday. Tweaked ERN waters from NIL to 20% based this aftn on yesterday's scenario. Otherwise, a ridge of high pressure to the east of the Carolinas will continue to provide favorable conditions for mainly nocturnal wind surges out of the southeast through Saturday. Winds speeds will continue to reach the Cautionary range, with a few areas near Small Craft Advisory levels through tonight and into Friday morning. The pressure pattern is expected to weaken and break down by later on Saturday and very clearly by Sunday, with afternoon wind speeds around 10 knots anticipated by Sunday afternoon. && .FIRE WEATHER... RH will be insufficiently low to reach red flag criteria for the foreseeable future. However, dispersion indices will remain elevated, over 75 across most areas today and again on Friday. && .HYDROLOGY... Isolated to scattered showers and thunderstorms are expected over the next several days, and though a few locations could receive locally heavy rainfall, no significant impacts are anticipated on our area rivers. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 91 70 91 69 91 / 40 10 30 20 50 Panama City 88 73 87 73 87 / 30 20 30 20 50 Dothan 92 68 91 69 92 / 30 20 30 20 40 Albany 91 68 92 67 92 / 10 10 30 20 40 Valdosta 93 67 93 67 92 / 20 10 20 20 40 Cross City 93 67 92 67 92 / 30 20 30 20 50 Apalachicola 87 72 85 73 85 / 30 20 30 20 40 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Block SHORT TERM...Gould LONG TERM...Block AVIATION...Block MARINE...Block/Gould FIRE WEATHER...Wool HYDROLOGY...Gould
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1015 AM EDT THU MAY 30 2013 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-311415- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 1015 AM EDT THU MAY 30 2013 /915 AM CDT THU MAY 30 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF THE FLORIDA BIG BEND AND PANHANDLE THIS AFTERNOON AND FRIDAY... ...THIS MAY BE UPGRADED TO A HIGH RISK LATER TODAY FOR WALTON COUNTY... FAIRLY STRONG AND GUSTY SOUTHEASTERLY WINDS WILL CREATE SURF HEIGHTS OF 2 TO 4 FEET AT OUR AREA BEACHES DURING THE NEXT COUPLE OF DAYS. THIS COMBINATION OF WIND AND SURF WILL PRODUCE AN ELEVATED RISK OF RIP CURRENTS. ALSO...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN THIS AFTERNOON...AND A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING... AND GUSTY WINDS. FINALLY...THE STRONG SOUTHEASTERLY WINDS OVER THE COASTAL WATERS WILL PRODUCE CAUTIONARY CONDITIONS POSSIBLY INTO THE EARLY AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MONDAY...WITH THE FOCUS SUNDAY NIGHT AND MONDAY...BEFORE AN APPROACHING UPPER TROUGH AND WEAK COLD FRONT PASS THROUGH THE REGION. A RIDGE OF HIGH PRESSURE AND DRIER AIR WILL BUILD IN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. BLOCK/GOULD
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Coastal Bay | 2013-05-30 | 25 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443429.